I'm 25, female, with testosterone 12ng/dl. Is this causing my diffuse hair loss, heart palpitations and irritability?

Estradiol, TSH, progesterone all perfectly normal. DHEAS was 2.0 umol/l. Came off the pill 4 months ago after 8 years. My period is fairly normal, though a bit shorter than I remember them being in my teens (by 1 or 2 days). I've had TE on and off for 18 months. I've struggled with general malaise this year, (depression and anxiety) and a lot of mood swings, though some of that has tapered off since going off the pill. Ferritin has dropped to 45 from 69 in October 2015.

Doctor Answers 3

Are my hormones the cause?

With normal menstrual cycles, hormones are rarely the main cause of hair loss in young women. They may contribute when elevated, but in young women with normal testosterone total levels and regular periods, it's unlikely the testosterone has much to do with the whole picture of hair loss.

Be sure to see a dermatologist to review your scalp and blood tests and go through your entire story from A to Z. 

Hair loss -- PRP, Progesterone, Viviscal, Rogaine, Spironolactone- SEEK AN EXPERT

I suggest consulting with your primary care physician for further evaluation. You may want to look into having a complete blood count and electrolyte panel drawn. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Testosterone in a female

The normal levels for testosterone in each lab where the test is performed vary by lab, so the level you have will have come with a reference as to if it is normal or not. The fact that you have normal periods incidate that your testosterone is not a problem. See your family doctor about your palpitations, as this could be a cardiac cause. 

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.